Alright, now we're gonna look at an overview of the cardiovascular system.
We've already discussed the blood pressure medications.
Now, we're gonna look at other meds used in the cardiovascular system.
Let's review this question you did at the beginning.
The nurse instructs a client who is receiving digoxin.
Okay, that's important.
Every time there's a drug listed in the stem of the question, you want to underline it.
Pay attention. Now, you know if you're taking an online test,
you can't underline it on the screen but do that in your mind.
The nurse should intervene if the client makes which statement?
Well, that last sentence focuses me and tells me I'm looking for something
that's wrong or unsafe because that's why we'd intervene.
So it's something that's wrong or unsafe and all I know about this client is that they're taking digoxin.
Alright, so I've got 4 statements here.
When you looked at these, hopefully you went through each statement one at a time
and decided which one you're gonna throw out and why.
Now, if the patient says let's start with the mill just for fun.
My arthritis pain is becoming more severe.
Now, does that cause for me to follow up for somebody who's on digoxin?
No. I don't know any connection between that. I would get rid of that.
Now, look at letter D. My mood swings are better.
Well, digoxin doesn't have a connection to mood swings, right?
Digoxin is a cardiac med. It's meant to help your heart pump more efficiently,
more organized, and in a tighter, intense -- more intense contractions so D isn't really it.
So I got rid of C and D. Now, picking between A and B,
I keep all of my medications in a separate container
or, I've been experiencing nausea the past 3 days.
Well, based on the topic of the question,
A, represents something I would definitely wanna follow up on
because GI distress is a sign of digoxin toxicity.
So B seems kind of different but we might ask some more questions about that just out of curiosity
but A is the one that indicates that the patient could be in danger
based on the topic of the question which is, how do I keep a patient safe who's taking digoxin?
There's the icon we talked about. That means this is a good overview summary slide.
Now, when it comes to statins, they get their name because they end in 'statin'.
We use them to lower cholesterol.
An important point is it can sometimes be hard on a patient's liver
particularly in higher doses and combinations with other drugs.
So watch for questions that are asking you to keep an eye on liver function.
Now, watch for unusual fatigue, weakness, loss of appetite.
You've seen those before when we talked about other hepatotoxic drugs.
So for statin drugs, be on the lookout that they could be kinda tough on the liver.
It'd be not a good idea to give it to somebody whose liver is already struggling.
You wanna be able to recognize normal AST and ALT. Those are lab work.
Those are enzymes. Remember, ALT is more specific for liver
and you wanna recognize the clinical signs that we have listed for you there.
Now, looking at chest pain. Another cardiovascular problem.
First, note there's acute treatment and long-term treatment.
Acute-term treatment, morphine, oxygen, nitro, and aspirin.
Remember, oxygen is only needed if the pulse ox is less than 90%
but those are pretty much the quick classic things we would administer to the patient.
Now, if the patient's at home, we would give one nitro tab
and repeat it every 5 minutes up to a total of 3 doses.
If the third dose doesn't relieve the chest pain, the patient should seek more medical treatment.
Now, long-term treatment, beta blockers, calcium channel blockers, and nitroglycerin.
The reason these work is that beta blockers will slow the heart rate down,
decrease the workload on the heart, and so that will help the heart need less oxygen
and therefore less chest pain.
Calcium channel blockers dilate those coronary arteries.
It's a better blood supply for the heart so hopefully, less chest pain.
Nitroglycerin is also something that can be used all the time more consistently,
not just the one time doses every times 3.
So acute treatment, long-term treatment.
Acute treatment is what I use when the patient is having chest pain right now.
Long-term treatment is when I'm trying to prevent episodes of chest pain.
Thrombolytics in a hurry. Alright, these are clot busters.
We have a 4-hour window within which they have to be given.
It's kind of a high dose drug and high risk for hemorrhage.
Underline that. High risk for hemorrhage.
So we give it within 4 hours so the tissue is still viable
and we don't give it to anyone with a known potential for hemorrhage.
Trauma, recent surgery, bleeding, uncontrolled hypertension, recent CPR, cannot get a thrombolytic.
It puts them at an increased risk for severe bleeding.
Heparin, you think of that as being in the hospital unless it's a low molecular weight heparin.
So right by that heparin, unfractionated.
Now, protamine sulfate is what we give if they have an overdose.
Too much of the unfractionated heparin and the lab we use to monitor is aPTT.
Make sure you know the normals. Coumadin, I think of that as community.
Now, in overdose, we would give vitamin K.
The lab we use is PT and INR lab for coumadin.
Low molecular weight heparin doesn't really have to have lab work.
We do have some Anti-Factor Xa lab work that can be done
but it doesn't necessarily have to have monitoring for it.
Now, these drugs, their job is to stop a current clot from getting bigger.
It doesn't burst it like a thrombolytic and it's meant to stop new ones from forming.